Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
19 Posts
Discussion Starter · #1 ·
I have lost more than 10% of my body weight since last year, I am down to almost 90 lb. I look painfully thin. I did all the tests, colonoscopy, CT scan, ultra-sound, everything is clear. I don't have an appetite, I am very nervous about this. My GP thinks it's all in my head, and doesn't do much to help me. I try Ensure, I can't eat much, and feel full very quickly.Your suggestions and advice would be very much appreciated,Thnaks
 

·
Registered
Joined
·
34,955 Posts
If you don't eat enough calories you cannot maintain weight.Doesn't help much when you don't feel like eating anyway, but getting all anxious about not wanting to eat will for a lot of people kill off whatever appetite they do have.High calorie supplements like Ensure can help get the calorie count up, but the only weight loss worth freaking about is when you are eating what you need or way more than you should need and you still lose weight like crazy.Losing weight when you do not eat is NORMAL weight loss and 10% in a year is not that much (although if you didn't need to lose any it can still be way more than you want to lose). 10 pounds in a year can happen from just a pretty modest decrease in food although as you get thinner and thinner your body will fight back by zapping your metabolism.3500 calories deficit is what it takes to lose a pound, so if you are eating 100 calories a day less than you need you should lose 10 pounds in a year. When you don't feel like eating it is almost inevitable you will eat 100 calories less a day.If you have a lot of anxiety you may need to get treated for that as people do one of two things with anxiety. They either eat like crazy, or they won't have any appetite at all. So that may be something worth looking into. There are a few drugs to force you to have an appetite but they tend to have too many side effects for regular use. Now some anti-anxiety meds tend to make people eat more so that may be a bonus. :(Anyway, it may be worth tracking your calories and checking a couple of calorie calculators to see how much food you need to add to make sure you maintain weight and start working on gaining the weight back. I know it isn't fun to force yourself to eat, but sometimes that is what people have to do to maintain their health.One thing you might try is a digestive enzyme with pancreatin in it. Sometimes that can help with the full too fast thing and some health food/supplement stores will carry that. You don't want just the papaya enzymes but one with actual pancreatin in it.
 

·
Registered
Joined
·
19 Posts
Discussion Starter · #4 ·
Thank you Bonzi and Kathleen for your quick response, I am so glad that I found this group, with people who are so supportive. No, I didn't have endoscopy, I kept cancelling it 2 times, now I have to re-schedule it.I found a health food store where I could buy the digestive enzymes with pancreatin in it, but is it better to get a prescription for it from the doctor? What would the new anti-anxiety medication that increase the appetite be? Benzodiazepines? sometimes I take a half dose of Ativan, and it helps me eat. Also, I would like the know what are the other medication that you mentioned that increase the appetite, but has lots of side effects? Thank you in advance
 

·
Registered
Joined
·
34,955 Posts
Several of the "antidepressants" have a tendency to increase the appetite and they can also help with anxiety for some people. Antidepresants don't know they are labeled for depression so often work on other conditions.I don't know if your doctor will write the prescription for the prescription enzymes but you can see if he will. There is a small study about creon and bloating if they want to check the medical lit for it, and here is the link if you want it http://www.ncbi.nlm.nih.gov/pubmed/10489912I know I read an article years about about appetite increase medications I'll see if I can find anything. I thiink the concern always was that these were medications for other things so you know they had other effects.http://medical-dictionary.thefreedictionar...Enhancing+Drugs has a list of prescriptions used for increasing appetite.
 

·
Registered
Joined
·
140 Posts
I want to scream when I hear about doctors indicating that something is "all in your head".Appetite IS in your head. Your brain is the part of your body that controls your appetite, even though it is reacting to your digestive system.A lot of people who are nervous or depressed have no appetite, but that doesn't mean that you're faking it or don't need treatment. The appetite loss may be a mental/psychological rather than digestive problem, but it is still very real and needs to be addressed.Do you live in a state where medical cannabis is legal? What about Marinol? If you are clinically underweight, a psychiatrist or general practitioner may be able to prescribe one of those appetite stimulants. Getting counseling for anxiety or depression (if you have them) can also help.
 

·
Registered
Joined
·
19 Posts
Discussion Starter · #7 ·
Thank you for your concern. I would like to know whether someone could get better with hypnotherapy. And what exactly is Marinol? I am having an appointment this week with my GP.Thanks
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top